L SKEAT1,2, S YEW1, G GENEVIEVE2
1Royal Hobart Hospital, Hobart, Australia, 2University of Tasmania, Hobart, Australia
Background: The authors present a case of a 13-year-old boy with acute renal failure from ingestion of the toxic mushroom Cortinarius eartoxicus, a species of potentially lethal fungus that is native to Tasmania. The mycotoxin associated with this is Orellanine, a bipyridine N-oxide that is related to many modern herbicides. In humans the characteristic toxidrome is a long latency period of up to 3 weeks with initial presentation of flu like symptoms. This is followed by rapid renal failure and death if left untreated. There is no known antidote and renal recovery is infrequent. This is not the first case of Cortinarius eartoxicus poisoning in Tasmania, with several previous reports of patients requiring renal replacement therapy and eventual renal transplant after mushroom foraging.
Case Report: The patient presented with nausea, fatigue and anuria, with a creatinine of 1130umol/L, on a background of no significant past medical history, no recent medication usage and normal baseline renal function. No other precipitant was identified other than ingestion of a mushroom 10 days prior. Glomerulonephritis screen and renal tract imaging were unremarkable. He underwent a renal biopsy with histology showing acute tubular necrosis and severe acute tubulointerstitial nephritis. The treating team were able to source a cluster of the ingested mushrooms which were analysed by a mycologist and identified as the species Cortinarius eartoxicus.
Conclusions: Mushroom poisoning is an uncommon but under-recognised cause of acute renal failure. The authors wish to raise awareness of this for clinicians to consider as a differential diagnosis but also in the public health sphere, given the risks of mushroom foraging and ingestion.
Dr Lee Skeat is a nephrologist based in Hobart who is completing dual training in general medicine with concurrent palliative care training. She has an interest in acute kidney injury, renal supportive care and adolescent medicine.